Get access

Angioedema Associated With Angiotensin II Receptor Antagonists: Challenging Our Knowledge of Angioedema and Its Etiology

Authors

  • Alexander G. Chiu MD,

    Corresponding author
    1. Department of Otolaryngology–Head and Neck Surgery, The Washington Hospital Center and Georgetown University Medical Center, Washington DC, U.S.A.
    • Alexander G. Chiu, MD, 4400 East-West Highway, Apt. 606, Bethesda, MD 20814, U.S.A.
    Search for more papers by this author
  • Edward J. Krowiak MD,

    1. Department of Otolaryngology–Head and Neck Surgery, The Washington Hospital Center and Georgetown University Medical Center, Washington DC, U.S.A.
    Search for more papers by this author
  • Ziad E. Deeb MD

    1. Department of Otolaryngology–Head and Neck Surgery, The Washington Hospital Center and Georgetown University Medical Center, Washington DC, U.S.A.
    Search for more papers by this author

  • Presented as a poster at the Annual Meeting of the Triological Society, Palm Desert, CA, May 12–16, 2001.

Abstract

Introduction Use of angiotensin converting enzyme inhibitors has long been associated with angioedema. Increased levels of bradykinin caused by the inhibition of angiotensin converting enzyme have been thought to be responsible for this side effect. Angiotensin II receptor antagonists (AT2 blockers), such as losartan potassium (Cozaar; Merck & Co., West Point, PA), are a new class of antihypertensives developed in part to eliminate cough and angioedema associated with ACE inhibitors. These agents act by selectively binding to angiotensin II receptor sites, thereby eliminating the hypertensive effects of angiotensin without affecting local and systemic bradykinin levels. We present three cases of AT2 receptor antagonist-induced angioedema, and examine its significance in the treatment of angioedema and its proposed etiology.

Methods A retrospective chart review and review of the literature.

Results Three patients taking the AT2 blocker losartan presented with mucosal swelling in the head and neck clinically consistent with angioedema. All three patients had prior episodes of angioedema while on losartan. Two patients presented with involvement of the anterior tongue and face that resolved within 12 hours of discontinuation of the losartan and a course of intravenous steroids. The third patient experienced recurring episodes of angioedema that eventually required a tracheotomy for airway compromise. After discontinuing the losartan and receiving a course of intravenous steroids, the angioedema resolved in 5 days. The patient was decannulated 10 days after onset of symptoms.

Conclusion Angioedema is a potentially life-threatening condition commonly associated with ACE inhibitor use. AT2 blockers bind to angiotensin II receptor sites and have no demonstrable effect on local or systemic bradykinin levels. We present three cases that demonstrate AT2 blocker-induced angioedema. They were all complicated by the fact that the inciting agent, losartan, was not discontinued after the initial episode and resulted in recurrent episodes of angioedema, one of which required surgical airway intervention. The incidence of AT2 blocker-induced angioedema brings into question prior theories on the etiology of angioedema and bradykinin's role in its pathogenesis.

Ancillary